The Advertiser

Edition 1 Statemon 13 Jan 2003, Page 008

Risk not worth it: Akermanis

By ALISON REHN in Canberra



BRISBANE Lions star Jason Akermanis was a high-profile Roaccutane patient who abandoned treatment early last year after the side-effects became unbearable.

Akermanis, 25, said while the drug was effective in treating acne on his back, he found he gained weight, became lethargic and was subject to mood swings.After two months he quit his treatment and has said he felt medical professionals had not fully explained the risk of possible side effects.

``For me the disadvantages did absolutely outweigh any advantages,'' Akermanis said.``I was getting up in the morning and everything ached. I could hardly get out of bed.

``Then I started getting the emotional problems where I just wasn't motivated to do much.``I didn't feel myself. It was like this real flatness.

A real just evenness of: `I'm doing this but I'm just doing it day by day without much to look forward to'.''Akermanis said his wife noticed he could be irritable and subject to sharp mood swings while he was taking the drug.

The Brownlow medallist said it had taken him nearly a year to regain the physical fitness he felt before beginning Roaccutane treatment last year.

*******************************************************************************************************************************************************************************************